Nebraska, 2005

Hail in Nebraska, August 28, 2005

August 28, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 12:38 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 28, 12:38 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CDT SUN AUG 28 2005

.DISCUSSION...
ONGOING SEVERE CONVECTION...CHANCE FOR MORE STORMS MONDAY...THEN
COLD FRONT ROLLING THROUGH MID WEEK...ARE THE MAIN FORECAST CONCERNS.

THUNDERSTORMS DEVELOPED LATE THIS MORNING IN NORTHEAST NEBRASKA NEAR
WEAK SURFACE LOW INDUCED BY MID LEVEL WAVE ROTATING THROUGH THE
PLAINS.  A COUPLE OF ZONES OF CONVERGENCE WERE NOTED ON EARLY
AFTERNOON SURFACE MAPS...ONE SLICING SOUTHWEST INTO SOUTH CENTRAL
NEBRASKA AND ONE EXTENDING INTO SOUTHEAST NEBRASKA.  THETA-E AXIS
AND MORE INSTABILITY WERE NOTED ALONG THIS LATTER CONVERGENCE
BOUNDARY...WITH MAX INSTABILITY NOTED IN NORTHEAST KANSAS.  SOME
CLOUD DEBRIS WAS INHIBITING STORMS THERE FROM TAKING OFF.  AM
LOOKING FOR CURRENT SEVERE CONVECTION IN OUR WESTERN CWA TO CONTINUE
TO DROP SOUTH INTO STORM RELATIVE WIND MAX...THEN ZIPPER SOUTHEAST
ALONG THETA-E AXIS.  LARGE HAIL WILL BE THE PRIMARY IMPACT GIVEN
HIGH INSTABILITY...BUT SLOW MOVEMENT OF THE STORMS WILL LEND ITSELF
TO HEAVY RAIN THREAT AS WELL.

STORMS SHOULD WEAKEN THIS EVENING WITH LOSS OF DAYTIME HEATING...BUT
CONTINUED DEVELOPMENT OVERNIGHT IS POSSIBLE AS SURFACE BOUNDARY
SINKS ONLY SLOWLY SOUTH AND WE REMAIN UNDER INFLUENCE OF CYCLONIC
FLOW ALOFT.  SAME SET UP LOOKS TO BE IN PLACE MONDAY WITH SURFACE
FRONT ACROSS THE SOUTHERN CWA PROVIDING FOCUS.  MAY BE LACKING
TRIGGER TOMORROW AS UPPER CYCLONE SHIFTS EAST.  BUT SHOULD AT LEAST
REACH CONVECTIVE TEMPERATURE BY MID AFTERNOON TO GET THINGS
STARTED.  WILL MAINTAIN POPS OVER THE SOUTH INTO THE EVENING TO
COVER THIS.

NEXT WEATHER MAKER WILL BE COLD FRONT ENTERING THE PLAINS
WEDNESDAY.  MODELS HAVE SPED THE FRONT UP QUITE A BIT OVER THE LAST
SEVERAL RUNS...AND HAVE FOCUSED PRECIP A LITTLE FARTHER NORTH WITH
EACH RUN AS WELL.  FRONT SHOULD HAVE LOW LEVEL MOISTURE TO WORK WITH
AS NO REAL PUSH TO FLUSH THINGS OUT BEFORE MID WEEK.  HOWEVER TIMING
OF FRONTAL PASSAGE MAY PROVE TO LIMIT CONVECTIVE CHANCES UNTIL
REACHING SOUTHEAST CWA OR POINTS TO THE SOUTHEAST DURING PEAK
HEATING.  WILL MAINTAIN SLIGHT CHANCE FOR POPS AT THIS TIME.

LATER IN THE WEEK MODELS ARE TRYING TO CONVERGE ON A WETTER SOLUTION
FOR FRIDAY.  BOTH GFS AND DGEX SUGGEST MID LEVEL WAVE WILL ROLL
THROUGH NEARLY ZONAL FLOW ACROSS THE PLAINS...AND SPARK CONVECTION
BEFORE BETTER RIDGING BUILDS IN.  ECMWF ALSO SUGGESTS INCREASING
PRECIP CHANCES IN WARM ADVECTION REGIME AHEAD OF NORTHWEST FLOW
SHORTWAVE.  WILL HAVE TO TAKE A CLOSER LOOK AT THIS BEFORE
INTRODUCING POPS...BUT WOULDNT BE SURPRISED IF THEY WOULD BE
NEEDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Aug 28, 10:49 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT SUN AUG 28 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282349-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1149 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF
A LINE FROM NELIGH TO TEKAMAH TO RED OAK IOWA. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON
AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE
WEST. DUE TO THE AMOUNT OF LOW LEVEL MOISTURE PRESENT...THE
ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON. ALTHOUGH THE VERTICAL WIND SHEAR IS ONLY MARGINALLY
FAVORABLE FOR SEVERE THUNDERSTORMS...THE AMOUNT OF INSTABILITY WILL
LIKELY ALLOW FOR ISOLATED SEVERE WEATHER. THUNDERSTORMS ARE EXPECTED
TO DECREASE IN COVERAGE AND INTENSITY AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS A COLD FRONT
MOVES EASTWARD THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

BOUSTEAD

In the hours before

Local storm report, Aug 28, 10:46 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 AM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             5 SW ALBION             41.64N 98.07W
08/28/2005  0.88 INCH        BOONE              NE   PUBLIC

&&

TL
Local storm report, Aug 28, 11:17 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1217 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             1 SSW ELGIN             41.97N 98.09W
08/28/2005  0.75 INCH        ANTELOPE           NE   PUBLIC

&&

TL
Special weather statement, Aug 28, 11:42 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1242 PM CDT SUN AUG 28 2005

NEZ030-031-042-043-050-051-065>068-078-088>093-282245-
PLATTE NE-BOONE NE-COLFAX NE-BUTLER NE-CASS NE-SAUNDERS NE-OTOE NE-
SALINE NE-NEMAHA NE-GAGE NE-JOHNSON NE-JEFFERSON NE-RICHARDSON NE-
PAWNEE NE-MADISON NE-LANCASTER NE-SEWARD NE-
1242 PM CDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH 750 HAS BEEN ISSUED UNTIL 800 PM CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST NEBRASKA
     MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BUTLER AND SAUNDERS

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

62
Local storm report, Aug 28, 11:53 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             7 W ALBION              41.69N 98.14W
08/28/2005  1.75 INCH        BOONE              NE   PUBLIC

            10 MINUTE DURATION.

&&

TL
Local storm report, Aug 28, 12:08 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
108 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             7 W ALBION              41.69N 98.14W
08/28/2005  1.00 INCH        BOONE              NE   CO-OP OBSERVER

1258 PM     HAIL             4 W ALBION              41.69N 98.08W
08/28/2005  1.00 INCH        BOONE              NE   LAW ENFORCEMENT

&&

TL
Local storm report, Aug 28, 12:17 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
117 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             MEADOW GROVE            42.03N 97.74W
08/28/2005  0.88 INCH        MADISON            NE   TRAINED SPOTTER

&&

TL

The radar

The Omaha radar (KOAX), 153 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
August 28, 12:57 PM CST
Where
Boone County, 7 mi W of Albion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -98.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473640.